Hypervitaminosis A is usually caused by the administration of excessive amounts of vitamin A over long periods. Manifestations: Fatigue, irritability, anorexia and loss of weight, vomiting and other gastro-intestinal disturbances, low grade fever, polyuria, hepatosplenomegaly, pruritus, loss of hair, cracking and bleeding lips and dry skin with desquamation, hyperkeratosis and yellow pigmentation. Anaemia, headache and visual disturbance have also been reported. Subcutaneous swelling, pains in bones and joints, tenderness over the long bones. In children, premature closure of the epiphyses of the long bones may result in arrested bone growth. Intracranial hypertension and papilloedema, mimicking brain tumours, have been reported, usually in children.
Adverse effects are similar to those encountered with excessive vitamin D intake. The early and late signs and symptoms of Vitamin D intoxication associated with hypercalcaemia include: Early: weakness, headache, somnolence, nausea, vomiting, dry mouth, constipation, muscle pain, bone pain and metallic taste.
Late: Polyuria, polydipsia, anorexia, irritability, weight loss, nocturia conjunctivitis, pancreatitis, photophobia, rhinorrhea, pruritus, hyperthermia, decreased libido, albuminuria, hypercholesterolaemia, ectopic calcification, hypertension, cardiac arrhythmias and rarely overt psychosis.
The vitamin B's are very well tolerated. Adverse effects are very rarely reported. However, allergic reactions to some of them have been occasionally reported.
Ascorbic acid is usually well toleranted. However, allergic responses to it presenting as eczema, urticaria or asthma have been reported.
Large doses may cause diarrhoea and the formation of renal calcium oxalate calculi.